Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 63, NWS Lincoln, IL

May 9, 1996Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 9, 1996, 1:15 AM CDT for Woodford County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 1996, 1:15 AM CDT (06:15 UTC)
Expired
May 9, 1996, 2:00 AM CDT
In force
45 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Woodford County, IL

The radar

The Lincoln radar (KILX), 72 km from the middle of the area, began a volume at 06:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.3 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1996-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 247 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1996-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
247 J/kg
Mixed-layer CIN
-317 J/kg
Mixed-layer LCL
1121 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 090616
SVRSPI
ILC203-090700-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
115 AM CDT THU MAY 9 1996
 
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  200 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN CENTRAL ILLINOIS
 
   ...WOODFORD COUNTY
 
AT 115 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES
NORTH OF PEORIA. THE STORM IS MOVING TO THE EAST AT 30 MPH AND SHOULD
MOVE INTO THE FOLLOWING TOWNS...SPRING BAY...BAYVIEW GARDENS AND
METAMORA.
 
 
SEVERE THUNDERSTORMS OFTEN PRODUCE HEAVY RAIN WHICH MAY QUICKLY
PRODUCE FLOODING. DO NOT DRIVE THROUGH WATER THAT COVERS THE
ROAD.
$$
 
NOLLENDORFS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 7:38 PM CDT, 5 hours 37 minutes earlier.

Area forecast discussion, May 8, 7:38 PM CDT, 5 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
745 PM CDT WED MAY 8 1996

23Z SFC ANALYSIS SHOWING FRONT HAS FINALLY PUSHED NORTH OF AREA DRAPING
ACROSS NRN IL AND EXTENDING BACK ACROSS SRN IA. LATEST SAT PIX SHOWING
TSTMS NOW FIRING UP ALONG BOUNDARY BACK INTO CENT KS. WOULD EXPECT
ANOTHER MCS TO DEVELOP AND PROPOGATE ALONG BOUNDARY OVERNGT FROM KS/NE
BORDER ACROSS IA/MO BORDER BACK INTO IL. LOW LVL JET SETTING UP SIMILAR
TO TDYS EVENT. SHOULD BE A BIT FARTHER NORTH THAN TDY BUT WILL STILL
CLIP CENTRAL IL. FFA STILL LOOKS GOOD AS SIGNIFICANT FLOODING DID
OCCUR TDY AS ADVERTISED.

PIA      60/80  77
SPI      62/82  77
DEC      62/81  77
CMI      61/81  77
SERN IL  67/85  7>5

FRIEDERS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 2:38 PM CDTSevere Thunderstorm WarningILXMarshall22 min
May 9, 2:42 PM CDTSevere Thunderstorm WarningILXWoodford48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.